Texas, 2021

High Wind in Texas, March 30, 2021

March 30, 2021 · NWS MAF · 2 events in 2 counties and zones

An upper level jet stream associated with a trough of low pressure moved across Texas and New Mexico. Strong winds associated with this jet stream mixed into the Guadalupe Mountains of Texas.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

An upper level jet stream associated with a trough of low pressure moved across Texas and New Mexico. Strong winds associated with this jet stream mixed into the Guadalupe Mountains of Texas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Mar 30, 2:48 AM CST, 50 minutes earlier.

Area forecast discussion, Mar 30, 2:48 AM CST, 50 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
348 AM CDT Tue Mar 30 2021

.DISCUSSION...

An upper level trough will push down from the northwest today and
create a mountain wave signature over the Guadalupe and Delaware
Mountains, although gradients won't be overly tight. Winds will be
out of the west with gusts up to 60 mph so a High Wind Warning is in
effect for the mountains this afternoon and evening. Stronger winds
are expected across SE New Mexico, the Upper Trans Pecos, and
Davis Mountains this afternoon as well. A front will move down as
the trough sweeps through, although it's expected to stall along
the northern boundary between our CWA and Lubbock's thanks to
diurnal heating this afternoon. Due to southwesterly surface flow
and the lagging front, highs this afternoon will jump into the
upper 80s to low 90s area-wide. Critical fire weather conditions
are expected today due to the gusty winds, above normal
temperatures, and very dry conditions across much of the west. A
Red Flag Warning is in effect; please see the Fire Weather
Discussion below for more details.

As the sun sets and temperatures cool this evening, the cold front
will make its appearance and push through the Permian Basin. A
second wave of high winds behind this front is expected,
especially across the Basin and Guadalupe Mountains. Winds will be
out of the northeast, so gap winds are a concern for the
mountains. Our High Wind Watch has been upgraded to a High Wind
Warning for Wednesday morning. Temperatures Wednesday afternoon
will be about 20 degrees cooler than Tuesday, with highs in the
60s everywhere except the Rio Grande. Thursday's temperatures will
be very similar as we struggle to warm. Ridging will return by
Friday but highs will remain slightly below average in the upper
60s to low 70s. Temperatures will continue trending upwards over
the next several days, with mid 70s to low 80s on Saturday and
Sunday and mid 80s to low 90s on Monday and Tuesday. The
foreseeable future looks bone dry as the latest models keep any
precipitation out of the region.

-Zuber

.FIRE WEATHER...

The Red Flag Warning has been continued for today though conditions
will be marginal for much of the warning area due to modest wind
speeds. Extreme RFTI values can be expected in the Guadalupe
Mountains this afternoon as minimum afternoon humidities drop into
the single digits and sustained winds exceed 35 mph. However fire
weather conditions improve in the lower elevations to the east due
to lighter winds struggling to reach sustained 20 mph for three
hours or longer. A cold front will be moving through the area
tonight that will shift the wind direction from the west this
afternoon, to the northeast around midnight beginning at Hobbs and
Midland, then pushing southwest through all but the Big Bend by
sunrise Wednesday morning. Winds behind the front will be 15 to 25
mph before diminishing Wednesday evening. The remainder of the
forecast through the weekend will see a reduced fire weather threat
due to both higher humidities and lighter winds expected.

-Hennig

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     88  42  62  36 /   0   0   0   0
Carlsbad                       86  42  63  35 /   0   0   0   0
Dryden                         90  50  67  43 /   0   0   0   0
Fort Stockton                  89  44  60  39 /   0   0   0   0
Guadalupe Pass                 77  41  57  36 /   0   0   0   0
Hobbs                          82  36  61  33 /   0   0   0   0
Marfa                          81  40  60  29 /   0   0   0   0
Midland Intl Airport           89  41  62  36 /   0   0   0   0
Odessa                         88  41  61  36 /   0   0   0   0
Wink                           89  43  64  37 /   0   0   0   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...Red Flag Warning from noon today to 9 PM MDT this evening for
     Chavez Plains-Eddy Plains-Lea-Sacramento Foothills and
     Guadalupe Mountains.

     High Wind Warning from noon today to 8 PM MDT this evening for
     Guadalupe Mountains of Eddy County.

TX...Red Flag Warning from 1 PM CDT /noon MDT/ this afternoon to 10
     PM CDT /9 PM MDT/ this evening for Andrews-Central Brewster
     County-Chinati Mountains-Crane-Davis Mountains-Davis
     Mountains Foothills-Eastern Culberson County-Ector-
     Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware
     Mountains-Loving-Marfa Plateau-Midland-Pecos-Presidio
     Valley-Reeves County Plains-Upton-Van Horn and Highway 54
     Corridor-Ward-Winkler.

     High Wind Warning from noon today to 8 PM MDT this evening for
     Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware
     Mountains.

     High Wind Warning from 4 AM to 11 AM MDT Wednesday for Guadalupe
     and Delaware Mountains.

&&

10/88
Hazardous weather outlook, Mar 30, 2:14 AM CST, 1 hour 24 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
314 AM CDT Tue Mar 30 2021

NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-310815-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
314 AM CDT Tue Mar 30 2021 /214 AM MDT Tue Mar 30 2021/

This Hazardous Weather Outlook is for portions of southeast New
Mexico, southwest Texas, and western Texas.

.DAY ONE...Today and Tonight

Critical fire weather conditions are expected this afternoon and
evening for southeastern New Mexico, the western Permian Basin, and
much of the Big Bend.

High winds are expected in the Guadalupe and Delaware Mountains
this afternoon and evening. A High Wind Warning remains in effect.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Strong post-frontal northeast gap winds are possible Wednesday
morning at Guadalupe Pass. A High Wind Warning is in effect.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

Please relay any information about observed severe weather to the
NWS while following all local, state and CDC guidelines.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 high wind. Local standard time, as filed.

High Wind, Guadalupe Mountains Above 7000 Feet

When
March 30, 3:38 AM CST to 10:38 AM CST
Where
Guadalupe Mountains Above 7000 Feet forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
RAWS
Coordinates
31.447, -104.517 (the zone’s center; the record gives no point)

High Wind, Guadalupe and Delaware Mountains

When
March 30, 8:52 AM CST
Where
Guadalupe and Delaware Mountains forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
RAWS
Coordinates
31.447, -104.517 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2021Every state in 2021This day in weather historyWarnings in Texas, March 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 951885, 951886.